Alert archive / Wyoming / Flash Flood Warnings in 2015
Flash Flood Warning 9, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Jun 2, 2015, 3:40 AM MDT for Big Horn County, Wyoming. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2015, 3:40 AM MDT (09:40 UTC)
- Expired
- Jun 2, 2015, 9:30 AM MDT
- In force
- 6 hr
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Big Horn County, WY
The radar
The Riverton/Lander radar (KRIW), 163 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 3243 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
732 WGUS55 KRIW 020940 FFWRIW WYC003-021530- /O.NEW.KRIW.FF.W.0009.150602T0940Z-150602T1530Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RIVERTON WY 340 AM MDT TUE JUN 2 2015 THE NATIONAL WEATHER SERVICE IN RIW/RIVERTON HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREMELY RAPID SNOWMELT IN... SOUTHEASTERN BIG HORN COUNTY IN CENTRAL WYOMING... * UNTIL 930 AM MDT * AT 336 AM MDT...GAUGE REPORTS RAPIDLY RISING WATERS ON THE MEDICINE LODGE CREEK NEAR THE MEDICINE LODGE STATE ARCHEOLOGICAL SITE. PLEASE SEEK HIGHER GROUND IMMEDIATELY IF YOU ARE CAMPING ALONG THIS CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 4439 10739 4425 10752 4428 10760 4442 10750 $$ MURRELL
2 follow-up statements
655 WGUS75 KRIW 021253 FFSRIW FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 653 AM MDT TUE JUN 2 2015 WYC003-021530- /O.CON.KRIW.FF.W.0009.000000T0000Z-150602T1530Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BIG HORN- 653 AM MDT TUE JUN 2 2015 ...THE FLASH FLOOD WARNING FOR EXTREMELY RAPID SNOWMELT REMAINS IN EFFECT UNTIL 930 AM MDT FOR SOUTHEASTERN BIG HORN COUNTY... AT 625 AM MDT...THE MEDICINE LODGE CREEK...NORTHEAST OF HYATTVILLE...WHICH IS NEAR THE MEDICINE LODGE ARCHEOLOGICAL SITE...WAS AT 3.5 FEET AND CONTINUES TO RISE. 3.5 FEET IS FLOOD STAGE. CAMPSITES AT THE ARCHEOLOGICAL SITE COULD BECOME INUNDATED WITH WATER...AND MINOR FLOODING COULD DEVELOP AROUND THE CITY OF HYATTVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU CAN DO SO SAFELY. && LAT...LON 4439 10739 4425 10752 4428 10760 4442 10750 $$ MURRELL
177 WGUS75 KRIW 021525 FFSRIW FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 925 AM MDT TUE JUN 2 2015 WYC003-021532- /O.EXP.KRIW.FF.W.0009.000000T0000Z-150602T1530Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BIG HORN- 925 AM MDT TUE JUN 2 2015 ...THE FLASH FLOOD WARNING FOR EXTREMELY RAPID SNOWMELT IN SOUTHEASTERN BIG HORN COUNTY WILL EXPIRE AT 930 AM MDT... FLOOD WATERS ARE NO LONGER RISING AND THE THREAT TO LIFE AND PROPERTY HAS DIMINISHED. THEREFORE...THE NATIONAL WEATHER SERVICE IN RIVERTON WILL ALLOW THE FLASH FLOOD WARNING TO EXPIRE AT 930 AM. WATER LEVELS IN MEDICINE LODGE CREEK WILL REMAIN HIGH AND FURTHER FLOODING PROBLEMS MAY REOCCUR WITH ADDITIONAL RAINFALL OVER THE NEXT COUPLE DAYS COMBINED WITH HIGHER MOUNTAIN SNOWMELT. LAT...LON 4439 10739 4425 10752 4428 10760 4442 10750 $$ 13
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 11:37 PM MDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 1, 11:37 PM MDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1137 PM MDT MON JUN 1 2015 UPDATED FOR 06Z AVIATION DISCUSSION. SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 331 PM MDT MON JUN 1 2015 THE MAIN CONCERN CONTINUES TO LIE WITH THIS EVENING ON THE TIMING OF THE CONVECTION MOVING THROUGH THE NORTHWEST CORNER OF THE STATE. TONIGHT: LATEST WATER VAPOR LOOP WAS SHOWING THE POTENTIAL VORTICITY ANOMALY CONTINUING TO PUSH TOWARDS UTAH AND SOUTHERN IDAHO. THIS FEATURE IS PROGGED TO LIFT NORTHEAST INTO NORTHWEST WYOMING BY THIS EVENING. BASED ON THE LATEST SATELLITE TRENDS IT APPEARS LIKE THE LEADING EDGE OF THE POTENTIAL VORTICITY ANOMALY SHOULD REACH THE IDAHO/WYOMING BORDER AROUND 01Z. THIS APPEARS TO BE VERY CLOSE TO THE TIMING THAT THE 12Z NAM WAS PROJECTING. AS A RESULT...WE COULD SEE SOME STRONG TO SEVERE STORMS ERUPT IN IDAHO DURING THE NEXT COUPLE OF HOURS. CURRENT 0-6KM SHEAR PROFILES AT KSFX WERE FAIRLY MARGINAL FOR SEVERE CONVECTION...BUT AS THE UPPER TROF APPROACHES THE SURFACE FLOW MAY TRY TO BACK AROUND TO SOUTH- SOUTHEAST WHICH IS CURRENTLY THE CASE IN NORTHERN UTAH. THIS WILL CERTAINLY INCREASE THE POTENTIAL FOR HIGHER SHEAR VALUES AND THE POTENTIAL FOR SUPERCELLS. IF SUPERCELLS DO GET GOING IN EASTERN IDAHO THEN SOME OF THEM COULD CREEP INTO YELLOWSTONE AND THE TETONS. AS THE EVENING WEARS ON...THESE STORMS COULD FORM INTO A CLUSTER AND SHIFT NORTHEAST TOWARDS BEFORE WEAKENING OVER AREAS EAST OF THOSE REGIONS. THE REST OF THE AREA MAY SEE SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING IN RESPONSE TO THE JET STREAK AND UPPER DIFFLUENCE. HOWEVER...THE BULK OF THE CONVECTION SHOULD BEGIN TO WEAKEN AND DISSIPATE BY MIDNIGHT. TUESDAY-TUESDAY NIGHT: THE POTENTIAL VORTICITY ANOMALY/UPPER LEVEL WAVE IS PROGGED TO LIFT NORTHEAST INTO MONTANA EARLY TUESDAY MORNING. HOWEVER...THERE MAY BE SOME SCATTERED STRATIFORM SHOWERS/THUNDERSTORMS LURKING BEHIND THE WAVE IN RESPONSE TO ISENTROPIC LIFT FROM RISING THETA SURFACES. OTHERWISE...THE SOUTHERN HALF OF THE FORECAST AREA MAY EXPERIENCE DRIER AND WARMER CONDITIONS DUE TO DOWNSLOPE FLOW ON TUESDAY. WEDNESDAY-WEDNESDAY NIGHT: QUITE A BIT MORE UNCERTAINTY EXISTS IN THIS TIMEFRAME AS THE UPPER LEVEL DIFFLUENCE CONTINUES TO PREVAIL. THIS WILL YIELD TO MORE AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS ESPECIALLY OVER THE HIGHER TERRAIN. THE GFS/ECMWF ARE SHOWING A FAIRLY STRONG POTENTIAL VORTICITY ANOMALY MOVING THROUGH WESTERN WYOMING WEDNESDAY EVENING WHICH MAY HELP ENHANCE CONVECTION DURING THE LATE AFTERNOON AND EARLY EVENING. THE NAM IS NOT SHOWING MUCH REFLECTION OF THIS WAVE...WHICH IS NOT YIELDING TO NEAR AS MUCH PRECIPITATION CHANCES. FOR NOW...WE WILL NEED TO CONTINUE TO SEE HOW MODELS EVOLVE WITH TIME. LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 331 PM MDT MON JUN 1 2015 THE ACTIVE SPRING PATTERN WILL CONTINUE AS PERSISTENT SW FLOW INTO THE INTERMOUNTAIN WEST DEVELOPS AHEAD OF A DEVELOPING LATE- WEEK SW CONUS UPPER CUT-OFF. SHORTWAVES EMBEDDED WITHIN THIS FLOW WILL BE THE CULPRIT FOR DAILY MAINLY AFTERNOON/EVENING CONVECTIVE CHANCES. THE INITIAL NEGATIVELY TILTED SHORTWAVE WILL LIFT NE REACHING UTAH BY LATE WEDNESDAY. MODELS PROG 500-1000 J/KG OF SBCAPE ACROSS MUCH OF THE CWFA WITH THE HIGHEST VALUES FOUND OVR JOHNSON/NATRONA COUNTIES. MEDIUM RANGE MODELS ARE CONSISTENT IN LINGERING THIS CONVECTION WEDNESDAY NT AS THE SHORTWAVE TROUGH AXIS LIFTS NORTHEAST THRU THE AREA. 0-6KM WIND SHEAR WILL BE SUFFICIENT FOR STRONG TO LOCALLY SEVERE POTENTIAL ON WEDNESDAY IN PLACES EAST OF THE DIVIDE. THURSDAYS CONVECTION AND ANY THUNDERSTORM POTENTIAL WILL DEPEND ON THE TIMING OF THE INITIAL SHORTWAVE. THE LATEST ECMWF SPEEDS THIS FTR UP...RACING IT ONTO THE PLAINS THURSDAY. MEANWHILE...THE GFS IS SLOWER...LINGERING INSTABILITY WEST ACROSS BYG-CPR EVEN INTO THURSDAY AFTERNOON. TRANSITORY RIDGING WILL MOVE OVR THE CWFA THU NT/FRI MORNING AS THE UPSTREAM PATTERN AMPLIFIES AHEAD OF SW CONUS CUT-OFF LOW. ALTHOUGH EXPECT A GENERALLY MINIMA IN CONVECTIVE CHANCES DURING THIS TIME...IT WILL BE SHORT-LIVED AS THE NEXT SHORTWAVE LIFTS NE ACROSS THE CWFA FRIDAY AFTERNOON AND NIGHT. SBCAPE PROGS AGAIN FLARE TO 800-1200 J/KG BYG-CPR FRIDAY AFTERNOON/EVENING. 0-6KM SHEAR VALUES INCREASE TO AROUND 45 KTS FRIDAY EVENING WHICH SUGGESTS AT LEAST THE POTENTIAL FOR A FEW STRONG STORMS IN PARTS OF CENTRAL WYOMING. AS SPLIT FLOW STRENGTHENS THIS WEEKEND...THE AREA WILL BE CAUGHT BETWEEN THE NRN STREAM AND SW CONUS CUT-OFF LOW. ALTHOUGH SOME AFTERNOON AND EARLY CONVECTIVE CHANCES WILL CONTINUE SAT/SUN...EXPECT THE COVERAGE AND SEVERE THREAT. TEMPS WILL BE WARM AS HIGHS REACH INTO THE UPPER 60S AND 70S ACROSS LOWER ELEVATIONS THRU THE PERIOD. AVIATION...06Z TAFS ISOLATED SHOWERS AND STORMS EAST OF THE DIVIDE UNTIL 09Z. ISOLATED SHOWERS WEST OF THE DIVIDE OVERNIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER NORTHWEST WY AFTER 18Z AND CONTINUE THROUGH 03Z WED. MOST OF THE ACTIVITY WILL BE ALONG AND NORTHWEST OF A LINE FROM AFTON TO BUFFALO. WIND GUSTS TO 40 KNOTS WILL BE POSSIBLE NEAR STORMS. LOCAL MVFR CONDITIONS WILL BE POSSIBLE WITH STORMS. FIRE WEATHER... ISSUED AT 331 PM MDT MON JUN 1 2015 UNSETTLED CONDITIONS WILL PREVAIL DURING THE REMAINDER OF THE WEEK. THIS WILL YIELD TO SCATTERED CHANCES OF AFTERNOON SHOWERS AND THUNDERSTORMS ESPECIALLY IN THE HIGHER TERRAIN OF NORTHERN WYOMING. THIS SHOULD KEEP THE BULK OF THE AREA IN GREEN-UP CONDITIONS THROUGH THE WEEK. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COX LONG TERM....HAHN AVIATION...AR FIRE WEATHER...COX
Hazardous weather outlook, Jun 1, 11:05 PM MDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1105 PM MDT MON JUN 1 2015 WYZ001>020-022>030-021200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 803 PM MDT MON JUN 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WY...CENTRAL WYOMING...NORTH CENTRAL WYOMING...NORTHWEST WYOMING...SOUTH CENTRAL WYOMING AND WEST CENTRAL WYOMING. .DAY ONE...TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS TO OCCUR IN THE NORTH OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...ISOLATED THUNDERSTORMS MAINLY OVER THE NORTH AND NORTHEAST. THUNDERSTORMS COULD BE STRONG ESPECIALLY OVER JOHNSON COUNTY. WEDNESDAY...ISOLATED TO SCATTERED THUNDERSTORMS...WITH THE STRONGEST ACTIVITY EXPECTED ALONG AND EAST OF THE DIVIDE. THURSDAY...ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS. FRIDAY THROUGH SUNDAY...ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER.
In the hours before
Special weather statement, Jun 1, 10:18 PM MDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1018 PM MDT MON JUN 1 2015 WYZ017-019-020500- GREEN MOUNTAINS AND RATTLESNAKE RANGE-WIND RIVER BASIN- 1018 PM MDT MON JUN 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL 1100 PM MDT... AT 1015 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SAND DRAW...WHICH IS 15 MILES SOUTHEAST OF RIVERTON...MOVING NORTHEAST AT 45 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN FREMONT COUNTY...INCLUDING THE FOLLOWING LOCATIONS...RIVERTON LANDFILL. LAT...LON 4264 10826 4288 10845 4317 10795 4279 10756 TIME...MOT...LOC 0415Z 240DEG 49KT 4284 10824 MURRELL
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:09 PM MDT | Severe Thunderstorm Warning | RIW | Park, Teton | 51 min |
| Jun 1, 6:16 PM MDT | Special Weather Statement | RIW | 44 min | |
| Jun 1, 7:01 PM MDT | Special Weather Statement | RIW | Park | 44 min |
| Jun 1, 9:27 PM MDT | Special Weather Statement | RIW | Fremont | 48 min |
| Jun 1, 10:18 PM MDT | Special Weather Statement | RIW | Fremont | 42 min |
| Jun 1, 10:57 PM MDT | Areal Flood Warning | RIW | Big Horn | 12 hr |
| Jun 2, 1:31 AM MDT | River Flood Warning | RIW | Fremont | 38 hr |
| Jun 2, 1:31 AM MDT | River Flood Warning | RIW | Fremont | 7 days |
| Jun 2, 12:23 PM MDT | Areal Flood Warning | RIW | Big Horn | 45 hr |
| Jun 2, 2:44 PM MDT | Special Weather Statement | RIW | Hot Springs | 31 min |
| Jun 2, 3:01 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs, Washakie | 59 min |
| Jun 2, 3:17 PM MDT | Special Weather Statement | RIW | Big Horn | 43 min |
| Jun 2, 3:34 PM MDT | Areal Flood Advisory | RIW | Fremont | 6 hr |
| Jun 2, 4:13 PM MDT | Special Weather Statement | RIW | Washakie | 47 min |
| Jun 2, 4:44 PM MDT | Special Weather Statement | RIW | 46 min | |
| Jun 2, 5:08 PM MDT | Special Weather Statement | RIW | Johnson | 37 min |
| Jun 2, 5:51 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 39 min |
Nearby
Flash Flood Warnings in Wyoming, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.